generic times: coagulation counseling

Pharmacy Times, Volume 0, 0

Addition of leflunomide (Arava) towarfarin therapy may result in a significantincrease in international normalizedratio (INR). A recently publishedcase report involving a 61-year-oldpatient with rheumatoid arthritis suggeststhat inhibition of CYP2C9 byleflunomide might be the mechanismthat causes this increase. The patienthad been stable on warfarin for the4-month period prior to initiation ofleflunomide. She did not report anychanges in diet or medications that areknown to interact with warfarin. Shewas being treated with prednisone andsulindac, but no changes had beenmade to her regimen during the timeperiod when the increase in INR to 7.3was noted. Two doses of warfarin wereheld, and her maintenance dose wasdecreased over thenext 10 weeks from 36to 28 mg/week.

Leflunomide is a prodrugthat is convertedto its active metabolite,M1, in the liver and gut. M1 is a knowninhibitor of CYP2D9, the same isoenzymethat metabolizes the S-isomer ofwarfarin. M1 and warfarin are also highlyprotein-bound, but no in vitro effectson M1 by warfarin have been demonstrated.Further study is needed regardingthis interaction, since there are nohuman studies that have evaluated it.Because the possibility of an interactionexists, however, careful INR monitoringshould be performed when leflunomidetherapy is started in patients who areon warfarin.

Dr. Garrett is a clinical pharmacistpractitioner at Cornerstone Health Carein High Point, NC.